Alert archive / Michigan / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 68, NWS Gaylord, MI

June 24, 1998Crawford County, Otsego County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jun 24, 1998, 2:55 PM EDT for Crawford County, Otsego County, Michigan. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 24, 1998, 2:55 PM EDT (18:55 UTC)
Expired
Jun 24, 1998, 3:40 PM EDT
In force
45 min
Issued by
NWS Gaylord, MI
Area
Whole counties

Counties Crawford County, MI, Otsego County, MI

The radar

The NCL Michigan radar (KAPX), 11 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 3:10 PM EDTThunderstorm Wind 50Gaylord, MIStrong winds downed several trees.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 6.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 1998-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 1998-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1296 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

104 
WUUS1 KAPN 241856 RRA
SVRAPN
MIC039-137-241940-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
255 PM EDT WED JUN 24 1998

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OTSEGO COUNTY IN NORTHWESTERN LOWER MICHIGAN
  CRAWFORD COUNTY IN NORTHWESTERN LOWER MICHIGAN

* UNTIL 340 PM EDT

* AT 251 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  RAPIDLY INTENSIFYING LINE OF THUNDERSTORMS FROM NEAR MANCELONA TO
  10 MILES OF KALKASKA MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORMS WILL REACH...
  WATERS BY 300 PM EDT
  OTSEGO LAKE STATE PARK BY 301 PM EDT
  ARBUTUS BEACH BY 304 PM EDT
  LOVELLS BY 314 PM EDT

DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. PERSONS IN AND NEAR
THESE AREAS SHOULD REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM
HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 9:50 PM EDT, 17 hours 5 minutes earlier.

Area forecast discussion, Jun 23, 9:50 PM EDT, 17 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
950 PM EDT TUE JUN 23 1998

SFC ANALYSIS THIS EVENING FEATURED HIGH PRESSURE OVR NRN MI.
A STATIONARY FRONT EXTENDED FROM NRN OHIO... W INTO THE CENTRAL PLAINS.
FCST QUESTION OVERNIGHT WL BE MCS DEVELOPMENT AND ITS SUBSEQUENT
PROPAGATION. IR STLT LOOP SHOWED CONVECTION FIRING ACRS SRN MN... NW
IA... AND ERN NB... IN ASSOCIATION WITH BEST 850 MB INFLOW AND THETA-E
RIDGE AXIS. 12Z MODEL RUNS ARE FORECASTING HIGHER THETA-E VALUES INTO
THE WRN LAKES BY 12Z WED... AS 850 MB LO LVL JET TURNS NE OVERNIGHT.
DISSIPATING CONVECTION SHOULD ENTER WRN MI AFT 08Z... GIVEN EXPECTED
STORM SPEED. MOST ACTIVE CONVECTION SHOULD AFFECT NRN IA AND SRN WI...
GIVEN LOCATION OF ONGOING CONVECTION... THE ORIENTATION OF THE 300/850
MB THICKNESS PATTERN... AND PROGGED 850 MB THETA-E. THIS SUGGESTS THAT
NW LWR WOULD BE ON NRN FRINGE OF COMPLEX... WITH ONLY SHOWERS POSSIBLE.
GOING FCST HANDLES THIS SCENARIO WELL. FCST CHANGES WL BE MINOR.

SMITH

In the hours before

Special weather statement, Jun 24, 11:58 AM EDT, 2 hours 57 minutes before
MIZ008-015>036-041-042-242330-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1158 AM EDT WED JUN 24 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SCATTERED THUNDERSTORMS ARE ANTICIPATED ACROSS NORTHERN LOWER AND
EASTERN UPPER MICHIGAN THIS AFTERNOON AND EVENING...THOUGH WITH THE BEST
CHANCE ALONG AND SOUTHWEST OF A CHEBOYGAN TO TAWAS CITY LINE. NONE OF
THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE.

MORE WIDESPREAD THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS EASTERN UPPER
AND NORTHERN LOWER MICHIGAN...WITH THE POTENTIAL THAT A FEW OF THESE
STORMS MAY REACH SEVERE LIMITS.

HIGH PRESSURE MOVING EAST OF THE REGION WILL ALLOW A WARM FRONT TO MOVE
INTO NORTHERN LOWER AND EVENTUALLY EASTERN UPPER MICHIGAN LATE TODAY
AND OVERNIGHT. SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP
AHEAD OF THIS WARM FRONT THIS AFTERNOON...THOUGH STRONGER STORMS ARE
ANTICIPATED DURING THE EVENING AND OVERNIGHT HOURS BEHIND THE WARM
FRONT. THESE STRONGER STORMS ARE EXPECTED TO DEVELOP ALONG AND SOUTHWEST
OF A TRAVERSE CITY TO STANDISH LINE BETWEEN 9 PM AND MIDNIGHT...THEN
MOVE NORTHEAST AT 30 MPH AND BEGIN TO AFFECT AREAS NORTHEAST OF THIS
LINE AFTER MIDNIGHT.

THE PRIMARY SEVERE WEATHER THREAT FROM THUNDERSTORMS THIS EVENING AND
OVERNIGHT WILL BE WITH WIND GUSTS TO 60 MPH ASSOCIATED WITH SQUALL
LINES. HAIL UP TO A HALF INCH IN DIAMETER WILL ALSO BE POSSIBLE.
PERIODS OF HEAVY RAIN ARE LIKELY OVER MUCH OF THE REGION TONIGHT...WITH
PONDING OF WATER IN LOW LYING AREAS THEREFORE ANTICIPATED. ALL
THUNDERSTORMS ARE CAPABLE OF PRODUCING DEADLY CLOUD-TO-GROUND
LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL TELEVISION OR RADION
STATION...OR THE INTERNET FOR THE LATEST INFORMATION REGARDING THE
THREAT OF SEVERE WEATHER ACROSS EASTERN UPPER AND NORTHERN LOWER
MICHIGAN. ON THE INTERNET GO TO WWW.CRH.NOAA.GOV/APX IN LOWER CASE
LETTERS.

HURLEY
Special weather statement, Jun 24, 11:58 AM EDT, 2 hours 57 minutes before
MIZ008-015>036-041-042-242330-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1158 AM EDT WED JUN 24 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SCATTERED THUNDERSTORMS ARE ANTICIPATED ACROSS NORTHERN LOWER AND
EASTERN UPPER MICHIGAN THIS AFTERNOON AND EVENING...THOUGH WITH THE BEST
CHANCE ALONG AND SOUTHWEST OF A CHEBOYGAN TO TAWAS CITY LINE. NONE OF
THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE.

MORE WIDESPREAD THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS EASTERN UPPER
AND NORTHERN LOWER MICHIGAN...WITH THE POTENTIAL THAT A FEW OF THESE
STORMS MAY REACH SEVERE LIMITS.

HIGH PRESSURE MOVING EAST OF THE REGION WILL ALLOW A WARM FRONT TO MOVE
INTO NORTHERN LOWER AND EVENTUALLY EASTERN UPPER MICHIGAN LATE TODAY
AND OVERNIGHT. SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP
AHEAD OF THIS WARM FRONT THIS AFTERNOON...THOUGH STRONGER STORMS ARE
ANTICIPATED DURING THE EVENING AND OVERNIGHT HOURS BEHIND THE WARM
FRONT. THESE STRONGER STORMS ARE EXPECTED TO DEVELOP ALONG AND SOUTHWEST
OF A TRAVERSE CITY TO STANDISH LINE BETWEEN 9 PM AND MIDNIGHT...THEN
MOVE NORTHEAST AT 30 MPH AND BEGIN TO AFFECT AREAS NORTHEAST OF THIS
LINE AFTER MIDNIGHT.

THE PRIMARY SEVERE WEATHER THREAT FROM THUNDERSTORMS THIS EVENING AND
OVERNIGHT WILL BE WITH WIND GUSTS TO 60 MPH ASSOCIATED WITH SQUALL
LINES. HAIL UP TO A HALF INCH IN DIAMETER WILL ALSO BE POSSIBLE.
PERIODS OF HEAVY RAIN ARE LIKELY OVER MUCH OF THE REGION TONIGHT...WITH
PONDING OF WATER IN LOW LYING AREAS THEREFORE ANTICIPATED. ALL
THUNDERSTORMS ARE CAPABLE OF PRODUCING DEADLY CLOUD-TO-GROUND
LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL TELEVISION OR RADION
STATION...OR THE INTERNET FOR THE LATEST INFORMATION REGARDING THE
THREAT OF SEVERE WEATHER ACROSS EASTERN UPPER AND NORTHERN LOWER
MICHIGAN. ON THE INTERNET GO TO WWW.CRH.NOAA.GOV/APX IN LOWER CASE
LETTERS.

HURLEY
Special weather statement, Jun 24, 2:47 PM EDT, 8 minutes before
MIZ008-015>036-041-042-250200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
247 PM EDT WED JUN 24 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

AN AREA OF THUNDERSTORMS WILL MOVE ACROSS NORTHERN LOWER AND EASTERN
UPPER MICHIGAN THIS AFTERNOON. THERE IS A CHANCE THAT SOME OF THESE MAY
BECOME SEVERE IN NORTHERN LOWER MICHIGAN THIS AFTERNOON ALONG AND SOUTH
OF M-72.

THUNDERSTORMS ARE EXPECTED TO RE-DEVELOP AGAIN OVERNIGHT ACROSS EASTERN
UPPER AND NORTHERN LOWER MICHIGAN. THERE IS THE POTENTIAL THAT A FEW OF
THESE STORMS MAY REACH SEVERE LIMITS AS WELL.

A LINE OF THUNDERSTORMS ALONG AND WEST OF I-75 AND MAINLY NORTH OF M-55
AT 145 PM WILL MOVE EAST AROUND 30 MPH...WITH MORE THUNDERSTORMS
EXPECTED TO DEVELOP ON THE SOUTHERN FLANK OF THE LINE (ALONG AND SOUTH
OF M-55) BETWEEN 3 AND 5 PM. THE LINE OF THUNDERSTORMS IS EXPECTED TO
REACH THE LAKE HURON SHORELINE BETWEEN 5 AND 6 PM.

THE PRIMARY SEVERE WEATHER THREAT FROM THESE THUNDERSTORMS WILL BE
DAMAGING STRAIGHT LINE WIND GUSTS TO 70 MPH ASSOCIATED WITH SQUALL
LINES. HAIL UP 3/4 INCH IN DIAMETER WILL ALSO BE POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL TELEVISION OR RADION
STATION...OR THE INTERNET FOR THE LATEST INFORMATION REGARDING THE
THREAT OF SEVERE WEATHER ACROSS EASTERN UPPER AND NORTHERN LOWER
MICHIGAN. ON THE INTERNET GO TO WWW.CRH.NOAA.GOV/APX IN LOWER CASE
LETTERS.

HURLEY
Special weather statement, Jun 24, 2:47 PM EDT, 8 minutes before
MIZ008-015>036-041-042-250200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
247 PM EDT WED JUN 24 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

AN AREA OF THUNDERSTORMS WILL MOVE ACROSS NORTHERN LOWER AND EASTERN
UPPER MICHIGAN THIS AFTERNOON. THERE IS A CHANCE THAT SOME OF THESE MAY
BECOME SEVERE IN NORTHERN LOWER MICHIGAN THIS AFTERNOON ALONG AND SOUTH
OF M-72.

THUNDERSTORMS ARE EXPECTED TO RE-DEVELOP AGAIN OVERNIGHT ACROSS EASTERN
UPPER AND NORTHERN LOWER MICHIGAN. THERE IS THE POTENTIAL THAT A FEW OF
THESE STORMS MAY REACH SEVERE LIMITS AS WELL.

A LINE OF THUNDERSTORMS ALONG AND WEST OF I-75 AND MAINLY NORTH OF M-55
AT 145 PM WILL MOVE EAST AROUND 30 MPH...WITH MORE THUNDERSTORMS
EXPECTED TO DEVELOP ON THE SOUTHERN FLANK OF THE LINE (ALONG AND SOUTH
OF M-55) BETWEEN 3 AND 5 PM. THE LINE OF THUNDERSTORMS IS EXPECTED TO
REACH THE LAKE HURON SHORELINE BETWEEN 5 AND 6 PM.

THE PRIMARY SEVERE WEATHER THREAT FROM THESE THUNDERSTORMS WILL BE
DAMAGING STRAIGHT LINE WIND GUSTS TO 70 MPH ASSOCIATED WITH SQUALL
LINES. HAIL UP 3/4 INCH IN DIAMETER WILL ALSO BE POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL TELEVISION OR RADION
STATION...OR THE INTERNET FOR THE LATEST INFORMATION REGARDING THE
THREAT OF SEVERE WEATHER ACROSS EASTERN UPPER AND NORTHERN LOWER
MICHIGAN. ON THE INTERNET GO TO WWW.CRH.NOAA.GOV/APX IN LOWER CASE
LETTERS.

HURLEY

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 5:02 PM EDTSevere Thunderstorm WarningAPXGladwin63 min
Jun 24, 5:38 PM EDTSevere Thunderstorm WarningAPXArenac47 min
Jun 24, 6:18 PM EDTSevere Thunderstorm WarningAPXGladwin57 min
Jun 24, 6:47 PM EDTSevere Thunderstorm WarningAPXArenac63 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.